I was taking Seroquel last year for about 6 weeks for sleep. It worked really well for me, but I ended up gaining weight so I discontinued it. I am still having problems with sleep, so my dr prescribed Saphris, which I don't really like so far. I was thinking of going back to Seroquel. Do most people that are taking Seroquel gain weight? I was eating very healthy at the time and still gained about 10-15 pounds. My dr told me that it changes your metabolism, which leads to the weight gain. Is there any way to combat this?
Do most people taking Seroquel gain weight?
Question posted by CareBear34 on 2 May 2016
Last updated on 4 October 2019
When I began, I’d take it at night, but while I was still up. As I started to feel drowsy, I’d all of a sudden feel hungry, so I’d go to the kitchen & graze, then head to bed. And, yes I began to gain weight. I went back to my doctor & said I can’t take this, I don’t want to gain weight. She told me, “you’re actually not hungry. The medicine makes your mind think you are. If you can just remember when it happens that it’s all in your mind, and not eat... you’ll be fine.”
She also suggested only taking the pill when you're in bed, w/ your head in the pillow. That way you sleep through the mind-telling you to eat. I’ve been on over years & since that I haven’t gained weight. Hope this helps.
Hello! I totally disagree. I was on 300 mg for about 2 years. Worst drug ever! Should be taken off the shelves! I was in my 4th year of having the weight loss surgery doing great! After being on this drug, I gained 90 pounds in 2 years. I was famished every 3 hours. Starving was an understatement. Not only that, but I couldn’t put 2 words together. I slurred my speech, lost memory, even after being off for the last few years I still suffer with my speech and memory. And losing the weight has not been easy. And yes was walking and eating healthy prior.
I have been relentlessly looking to see if there was anyone like me. I have been on Seroquel for a year and a half now. In the beginning I was taking 600 mg (200mg three times a day). I am now down to 200mg only at bedtime. In the first 6 months on this medication I gained 50lbs. I have now gained a total of 70 lbs. I have discussed this with the prescriber multiple times and all I get is “it’s extremely common and you are currently having no health complications as a result of the weight gain.” My self confidence has plummeted. However as far as the benefits I have received from the medication in treating my bipolar the results have been beyond satisfactory!!! So how do you decide if that kind of weight gain is worth the good it is doing? I’m at a loss. Btw I’ve tried adjusting my diet and exercise to no avail.
I did. Around 40 lbs. on 200 mg.
Can’t lose it.
I have been on seroquel for 3 months now and I have lost weigh xx
Thank you for this thread! I just started this month on 50mg for sleep/mood stabilizer. It's had a noticeable difference already. I worry about the weight gain. I am currently on a hypocaloric diet and a quick work-out once a day. After this thread, I'll double the work-out/day. I'll follow-up with an update!
Just an update. I have been taking Seroquel 25mg for sleep for almost a month now. So far so good when it comes to no weight gain, which is great! My dr recommended going up to 50mg to see if that would help with mood and anxiety as well. Again, I'm scared that I will gain weight, especially with doubling the dose.
Hi Cathypw79, I've been taking .25mg of seroquel for sleep for at least 6 months. I didn't have a problem with weight gain. You mentioned you eat healthy. I noticed when it finally starts to work, I get the munchies and a bunch of times I've eaten and then fell asleep right after. Surprisingly, it didn't make me gain weight. A lot of those type of meds can make you gain weight. I would think it depends on the person and if other meds are being taken. If your dr says it changes your metabolism, making it slower, maybe there are things you can do to keep your metabolism from going too slow instead of taking a different med that might have even worse side effects than weight gain. Sorry that wasn't much of a help.
Though I put in my 2 cents:
Logistic regression analysis has shown a positive dose response for dyspepsia and abdominal pain.
Very common (10% or more): Dry mouth (up to 44%),
Common (1% to 10%): Constipation, dyspepsia, vomiting, abdominal pain, gastroenteritis, gastroesophageal reflux disease, dysphagia
Uncommon (0.1% to 1%): Increased salivation, gingivitis, flatulence, hemorrhoids, stomatitis, mouth ulceration, tongue edema
Rare (0.01% to 0.1%): Glossitis, hematemesis, intestinal obstruction, melena
Frequency not reported: Pancreatitis
Weight gain: Logistic regression analysis has shown a positive dose response for weight gain. Five to 10% of adult patients experienced a weight gain of 7% or greater (vs. up to 5% in placebo). Among children and adolescents, a weight gain of 7% or greater occurred in 7% to 21% of patients receiving this drug compared with up to 7% in placebo patients. Mean change in body weight was 1.7 to 2 kg in 3 to 6 week trials and 4.4 kg in 26 week trials. These results were not adjusted for normal growth.[Ref]
Very common (10% or more): Hyperglycemia, increases in serum triglycerides, hyperlipidemia,
Common (1% to 10%): Weight gain, increased appetite, thirst
Uncommon (0.1% to 1%): Weight loss, alkaline phosphatase increased, hyperglycemia, hypoglycemia
Rare (0.01% to 0.1%): Glycosuria, gout, hypokalemia, water intoxication, metabolic syndrome
Postmarketing reports: Hyponatremia
Hi, Cathy! No, in clinical trials 6% of patients reported weight gain as opposed to 3% who took a placebo and also reported weight gain. Now, these results involve clinically significant weight gain which is an increase of over 10lbs so some gain might be expected, but it would be purely cosmetic rather than physically dangerous.
Best wishes and good luck. BTW, I gained no weight on Seroquel.
Hi, i also take Seroquel (200mg XR) and i have put on a lot of weight unfortunately. I think when it is used for sleep, you shouldn't notice such a big difference as the dose is much lower, so you might be in a different position to me. The only way to 'combat' this is to lower you daily calorie intake and exercise, to increase your metabolism
Yes, most people gain weight with seroquel.
I take seroquel 300 mg. for the past 2 years and before that doses raging from 400 mg. to 900 mg., and I was lucky enough and did not gain a pound, well I was working out twice a day, my food intake consisted of a hypocaloric diet.
- Seroquel uses and safety info
- Seroquel prescribing info & package insert (for Health Professionals)
- Side effects of Seroquel (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.